Antidepressants, oral steroids, and hypertension drugs are just a few that may be to blame for a change on the scale or Medications That May Cause Weight Gain.
f you’re starting to take a new medication, be sure to discuss potential side effects such as weight gain with your healthcare team.
For anyone who’s watched a drug commercial, it’s no surprise that many medications come with a long list of side effects, some of which may make you want to give up on taking them altogether. One common risk on these lists: weight gain. While this effect may not be dangerous in itself, depending on your health goals, a higher number on the scale can be distressing. That’s why it’s important to be prepared, understand why weight gain can happen, and feel confident that it’s not something you have to deal with. Indeed, there may be other options available.
Anytime you start a new medication, ask your pharmacist for basic information, such as what the medication is used for and its side effects, says Ashley Ellis, PharmD, CDCES, the director of clinical operations at Compwell in Collierville, Tennessee. If weight gain is probable and you’re uncomfortable with that, ask your doctor if you can be on a lower dose or if there are other options, she says. Of course, you’ll still want to maintain healthy eating and exercise habits (or start if you’re not in a routine already).
- Tricyclic Antidepressants
Medications include amitriptyline (Elavil), doxepin (Silenor), nortriptyline (Pamelor). “As a class, these drugs may increase appetite to stimulate weight gain,” says Jessica Nouhavandi, PharmD, the co-CEO and cofounder of Honeybee Health, in Culver City, California. If you’re on antidepressants, don’t stop taking them abruptly; discuss it first with your doctor and develop a plan that will best support your mental health, notes Harvard Women’s Health Watch. If weight gain is making you want to stop taking your medication, you can talk to your doctor about switching to another class of antidepressants. “Bupropion (Wellbutrin XL or SR) or duloxetine (Cymbalta) are more associated with weight loss, while fluoxetine (Prozac) is considered weight neutral,” says Dr. Nouhavandi.
Oral corticosteroids, such as prednisone (sold under brand names like Rayos, Deltasone, and Prednicot, notes the Mayo Clinic), treat a range of conditions, from asthma and arthritis to back pain and lupus, says Dr. Ellis. “These have a lot of side effects, one of which is an increased appetite, fluid retention, and an altered metabolism,” she explains. Pharmacists recommend taking corticosteroids along with food, and Ellis suggests a healthy, balanced snack, such as almonds or a container of yogurt. Oral steroids are usually recommended for a short amount of time (for instance, a week or two-week dose), which limits side effects. If they must be taken long term, weight gain may be more difficult to control, and you’ll have to be more diligent with diet and exercise, she says.
If you have allergies or had an itchy rash, you’ve likely taken antihistamines. “Studies have shown that people who take certain antihistamines on a regular basis have a higher body weight and waist circumference compared with those who do not,” says Ellis. Past research in the journal Obesity has found this association with the H1 receptor antihistamines cetirizine (Zyrtec), fexofenadine (Allegra), and desloratadine (Clarinex). Why? “Histamine in the body turns off hunger signals,” explains Ellis. In contrast, antihistamines may somehow interfere with fullness signals, she says. One alternative are nasal steroid sprays like fluticasone propionate (Flonase). These work differently from oral steroids, and are generally not associated with weight gain, she says.
Medications That May Cause Weight Gain.
- Epilepsy Medications
Drugs that treat seizures, including gabapentin (Gralise), pregabalin (Lyrica), and vigabatrin (Sabril) may increase your appetite, says Nouhavandi; excess calories from greater food consumption can eventually lead to weight gain. “If you are a patient taking one of these medications, it’s important to be aware that weight gain may be a consequence. If you feel that the medication is not for you, talk to your doctor about switching to epileptic medications that are associated with weight loss or are weight neutral,” she says. Ask about felbamate (Felbatrol), topiramate (Topamax), or lamotrigine (Lamictal).
Beta-blockers are commonly used to treat hypertension, says Aaron Emmel, PharmD, the founder of PharmacyTechScholar.com in St. Augustine, Florida. Some are more likely to cause weight gain, including atenolol (Tenormin) and metoprolol (Lopressor), notes the Mayo Clinic. The reason behind an uptick on the scale isn’t clear, Dr. Emmel says, but beta-blockers can make you tired, especially as you first start taking the medication. “It slows down your heart rate and can decrease your exercise tolerance,” he says. The fatigue and discomfort during activity may make you more likely to stay sedentary, prompting weight gain. A study published in the journal Gastroenterology in May 2017 showed the drug may decrease metabolism, too. For that reason, the researchers suggest that individuals who are overweight or have obesity should not be prescribed beta-blockers as a first-line treatment. Instead, ACE inhibitors may be a better option, but talk to your doctor.
SSRIs are selective serotonin reuptake inhibitors, a type of antidepressant, which increase levels of the neurotransmitter serotonin in the brain, explains the Mayo Clinic. Examples include escitalopram (Lexapro), paroxetine (Paxil), sertraline (Zoloft). These may cause weight gain by affecting your appetite; also, by alleviating symptoms of mood disorders, they may also affect eating or exercise habits, says Emmel. “If you experience weight gain, talk to your physician. Weight gain usually happens early, which signals that it can become a long-term problem for you,” he says.
MAOI stands for monoamine oxidase inhibitor, which an August 2020 article in StatPearls notes treats depression by blocking a brain enzyme that breaks down mood-balancing neurotransmitters such as serotonin and dopamine. It may also be used to reduce migraine symptoms. And they may also stimulate appetite, says Nouhavandi, who notes that phenelzine (Nardil) causes the most weight gain in this class of drugs. If this is a concern for you, ask your doctor if there are alternative options.
If you’re taking insulin to treat diabetes, know that it may promote weight gain. Namely, because the hormone helps your body absorb the glucose from your bloodstream. “Glucose is a good thing — the cells in your body use it to work efficiently,” says Mitchell Howard, PharmD, a clinical assistant professor at the University of Toledo College of Pharmacy and Pharmaceutical Sciences in Ohio. That said, after sugar is absorbed from the bloodstream and pushed into cells, if it’s not used by your body for energy, it will be converted into fat. If you’re overeating, particularly high-sugar foods (candy, desserts), you’ll gain weight, he says. If you have type 1 diabetes, you will need to take insulin. Yet if you have type 2 diabetes, lifestyle changes will help improve insulin function, and you may be able to use diet and exercise to lower (or eventually eliminate) your insulin dosage, says Dr. Howard.
Another common class of diabetes medication, sulfonylureas, reduce blood sugar levels by 20 percent but also cause a weight gain of about four to five pounds on average, notes a study published August 2015 in the Archives of Medical Science. Sulfonylureas include gliclazide (Diamicron) and glibenclamide (Glynase). These drugs stimulate pancreatic beta cells to release insulin. “More insulin in your bloodstream pushes sugar into your cells,” says Howard. In the end, they cause weight gain in a similar way as an injectable insulin. There are diabetes medications, including metformin or SGLT2 inhibitors, that also promote weight loss or are weight neutral, says Howard. The type of drug that’s best for you depends on your medical history, current health status, and cost considerations, he adds.
These medications can be used to treat schizophrenia and bipolar disorder. One in particular — olanzapine (Zyprexa) is associated with the highest potential to gain weight compared with other antipsychotics, says Howard. What’s more, these types of drugs impair glucose function and increase cholesterol and triglycerides, putting patients more at risk for developing metabolic syndrome, says an August 2017 review in Neuropsychiatric Disease and Treatment. Howard says lurasidone (Latuda) and ziprasidone (Geodon), two other antipsychotics, have a lower chance of causing weight gain.
Medications That May Cause Weight Gain.
Author: Jessica Migala
Medical Reviewer: Dr. Justin Laube